01222017Headline:

Houston, Texas

HomeTexasHouston

Email Steve Thomas
Steve Thomas
Steve Thomas
Contributor • (866) 529-2400

Learning about Dilantin risks the hard way

Comments Off

An 18-year-old patient who was treated for seizures, tonic-clonic convulsions, and mouth-twitching perioral myoclonic jerks learned the hard way about the increased risks of an antiepileptic that is the subject of pharmaceutical injury lawsuits.

Neurosurgeons described what happened to this 2011 Dilantin (phenytoin) patient, during his treatment at the University Medical Center in Göttingen, Germany, in their article published first in electronic form in January 2013 for the journal Central European Neurosurgery.

Consistent with Dilantin patients’ increased risk of suffering serious skin reactions known as toxic epidermal necrolysis and Stevens-Johnson syndrome, the physicians wrote, “We suggest that the practice of routine use of phenytoin following brain surgery should be re-evaluated because the treatment may be neither essential nor without side effects.”

SJS and TEN are Dilantin side effects characterized by excruciatingly extensive skin detachment and blistering, the latter disease more severe than the former. Although SJS and TEN are rare, they “have high mortality (20 percent to 25 percent),” according to the authors.

They aren’t pretty.

After his brain lesion was removed, phenytoin was added to the patient’s thrice daily drug therapy. That is when the increased risk, which also led to serious injuries among U.S. Dilantin lawsuit plaintiffs, reared its ugly head.

Describing the patient’s worsening condition, the article reads, “When the oral lesions became so painful that the patient could not swallow his own saliva, a regimen of total parenteral nutrition was started. … Because of his need for increasing wound care, the patient was transferred to the intensive care unit.”

These Dilantin side effects can be agonizingly long-lasting. If any victim of a drug deserves compensation, then a Dilantin patient who suffers from either SJS or TEN does.

“The rash may appear on the face and neck with subsequent spread to the trunk,” the doctors wrote in the article’s Discussion of the injury. “Heralding signs are burning paresthesias, edema, and erythema, followed by flaccid blisters that rapidly rupture and leave widespread, painful erosions. Exam may show a positive cutaneous Nikolsky sign. The lips are often covered by characteristic hemorrhagic crusts. Buccal mucosa, labial, and palatal involvement are most common, whereas ocular and genital involvement is less commonly seen. Although the progression of the illness is difficult to predict, the symptoms may last up to 2 or 3 weeks.”

Originally approved by the U.S. Food and Drug Administration in the mid-1950s, Dilantin, a Pfizer product, is an antiepileptic medication prescribed for the “control of tonic-clonic (grand mal) and psychomotor (temporal lobe) seizures,” according to the drug’s prescriber information.

It was not until November 2008 that the FDA announced that it had begun “investigating new preliminary data regarding a potential increased risk of serious skin reactions including Stevens-Johnson syndrome and toxic epidermal necrolysis from phenytoin therapy.”

The FDA approved new product labeling, reflecting the heightened risk, in December 2011. Too late for too many victims, and important nevertheless, the following was added to the drug’s warning: “Serious and sometimes fatal dermatologic reactions, including toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS), have been reported with phenytoin treatment. The onset of symptoms is usually within 28 days, but can occur later. Dilantin should be discontinued at the first sign of a rash, unless the rash is clearly not drug-related. If signs or symptoms suggest SJS/TEN, use of this drug should not be resumed and alternative therapy should be considered.”

A Dilantin patient who has suffered from Stevens-Johnson syndrome or full-blown toxic epidermal necrolysis may be entitled to compensation.

The Dilantin attorneys at Reich & Binstock will provide a free consultation to determine whether the patient is entitled to recoverable damages and to discuss the legal options. One may call the law firm toll-free at 1-866-LAW-2400 or visit www.reichandbinstock.com and submit an electronic request for a free-of-charge case evaluation.